The Haliburton, Kawartha, Pine Ridge District Health Unit is reporting a rise in overdoses in its region, prompting it to issue an alert for people to take safety precautions when using drugs.
The agency reports more people are being treated for overdoses in area hospitals, especially in Northumberland County. Officials say contributing factors for these local overdoses may include people using alone or a potentially contaminated or poisoned drug supply that is leading to more severe overdose reactions.
“The recent overdoses we’re seeing are not concentrated in any one area of the Health Unit’s region, and are not limited to any one age group,” says Catherine MacDonald, the Substances and Harm Reduction Coordinator with the HKPR District Health Unit. “What the latest numbers suggest is that no matter where, no matter when, no matter who, it’s important to be safe whether you, or someone you know, is using opioids or drugs.”
Officials say one of the main ways to reduce the risk of overdoses is not to use alone and to consider using with a buddy or calling a friend. If you are alone, contact the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677). NORS is an overdose prevention hotline for Canadians providing loving, confidential, nonjudgmental support for you, whenever and wherever you use drugs.
The Health Unit also provides these additional safety tips:
Test a small amount of drug before you use.
Call 9-1-1 in the event of an overdose.
Avoid mixing your drugs.
Keep a naloxone kit on hand. You can get a naloxone kit at most pharmacies and needle exchange sites.
The Health Unit says local community partners are enhancing their naloxone distribution efforts in the wake of the alert. Free kits are also available for people who use opioids, as well as their family and friends, and can be picked up at Health Unit offices, local pharmacies, and other locations (www.ontario.ca/naloxone).
The agency also encourages people to intervene if they see someone who is overdosing. Call 9-1-1 and give the person naloxone. MacDonald says the Good Samaritan Act protects anyone trying to help in an emergency from possible legal repercussions. “It also protects people on the scene of an overdose from being charged for possessing or using drugs.”
Signs of an overdose include very large or very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds.